Virginia, 2009Winter Storm and Winter Weather in Virginia, January 27 to 28, 2009
January 27 to 28, 2009 · NWS LWX · 22 events in 22 counties and zones
An area of low pressure tracked through the Tennessee Valley into the Ohio Valley on the 27th spreading precipitation across northern and central Virginia. Precipitation began as snow, but a change over to sleet, and eventually freezing rain occurred from south to north during the afternoon and evening of the 27th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked through the Tennessee Valley into the Ohio Valley on the 27th spreading precipitation across northern and central Virginia. Precipitation began as snow, but a change over to sleet, and eventually freezing rain occurred from south to north during the afternoon and evening of the 27th. Freezing rain finally changed to rain from south to north during the morning and afternoon hours of the 28th. Rain ended during the early evening hours of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 27, 4:06 AM EST, 54 minutes earlier.
Area forecast discussion, Jan 27, 4:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 AM EST TUE JAN 27 2009
.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL PASS BY TO THE SOUTH OF THE REGION
TODAY...BRINGING A PERIOD OF SNOW TO THE AREA. A STRONGER WAVE WILL
PASS THROUGH THE REGION TONIGHT INTO WEDNESDAY BRINGING WINTRY
PRECIPITATION. HIGH PRESSURE WILL RETURN TO THE REGION THURSDAY. THE
NEXT COLD FRONT WILL PASS THROUGH THE MID ATLANTIC ON FRIDAY
AFTERNOON. HIGH PRESSURE WILL RETURN FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BROAD SWATH OF PCPN AHEAD OF APRCHG STG UPR SYSTEM SPREADING EWD
TDA. LEADING PCPN IN FORM OF SNOW SPREADING ACRS NRN MD AND ERN WV
PNHDL ATTM. CVRG XPCD TO INCR THRU TDA...WITH ACCUMULATING SNOW
ALL ZONES...AS ISENTROPIC UPGLIDE AIDS IN CONTD LIFT OF MSTR. 1-3
INCH AMTS XPCD.
BRIEF LULL PSBL THIS AFTN...BUT PCPN SHUD COMMENCE AGAIN LATE THIS
AFTN OR EARLY EVE. WILL ISSUE WINTER STORM WRNG WITH THIS
PCKG...FOR AREAS N AND W OF A LINE FROM BALTIMORE TO SPOTSYLVANIA.
THIS WRNG WILL REPLACE WINTER WX ADZY FOR TDA MOST ZONES. ADZY HAS
BEEN ISSUED/CONTD FOR RMNDR OF FCST AREA...AS LGT SNOW TDA AND ICE
LATER THIS EVE WILL WARRANT ADZY. PCPN MAY MIX WITH SLEET LATE THIS
AFTN AS WARM AIR ADVCTN BGNS ALOFT.
TEMPS SHUD NOT CLIMB MUCH TDA UNDER CLDY SKIES...WITH MAXIMA IN
LWR-MID 30S ERN ZONES...UPR 20S WRN ZONES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AN AREA OF LOW PRESSURE WILL MOVE INTO WEST VIRGINIA AND
SOUTHWESTERN PENNSYLVANIA TUESDAY NIGHT INTO WEDNESDAY MORNING. HIGH
PRESSURE WILL REMAIN OVER NEW ENGLAND...KEEPING LOW-LEVEL COLD AIR
IN PLACE. PLENTY OF MOISTURE IS ASSOCIATED WITH THIS SYSTEM...AND
THAT CAN BE SEEN ON THE RADAR AND SATELLITE IMAGERY EARLY THIS
MORNING ACROSS THE MIDWEST INTO THE CENTRAL AND SOUTHERN PLAINS.
THE MOISTURE WILL OVERRUN THE LOW-LEVEL COLD AIR IN PLACE AHEAD OF
THE LOW PRESSURE SYSTEM...ALLOWING FOR A BAND OF WINTRY PRECIPITATION
TO BREAK OUT ACROSS THE CWA TUESDAY NIGHT. THE MAIN QUESTION
REMAINS HOW DEEP WILL THE COLD AIR BE AND HOW LONG CAN IT REMAIN
IN PLACE. GIVEN THE FACT THAT THE SYSTEM WILL BE MOVING TO OUR
WEST OVER WEST VIRGINIA INTO SOUTHWESTERN PA...THIS WILL ALLOW FOR
STRONG WARM ADVECTION ALOFT...CAUSING ANY SNOW TO CHANGE OVER TO
SLEET AND FREEZING RAIN ACROSS CENTRAL VIRGINIA AND LOWER SOUTHERN
MARYLAND TUESDAY EVENING. FURTHER NORTH ACROSS WASHINGTON AND
BALTIMORE AS WELL AS NORTHERN MARYLAND...LATEST GUIDANCE SUGGESTS
THAT THE COLD AIR WILL BE DEEP ENOUGH FOR A PERIOD OF SNOW AND
SLEET TUESDAY EVENING. EVEN ACROSS THESE AREAS...THERE WILL BE
ENOUGH WARM AIR TO WORK ITS WAY INTO THE REGION FOR FREEZING RAIN
TO MIX IN OVERNIGHT.
LATEST GUIDANCE STILL DIVERGES ON HOW LONG THE COLD AIR WILL REMAIN
IN PLACE AT THE SURFACE OVERNIGHT TUESDAY INTO WEDNESDAY. THIS WILL
HAVE A SIGNIFICANT IMPACT ON HOW MUCH ICE ACCUMULATION THERE IS FROM
FREEZING RAIN. HAVE LEANED TOWARDS THE COLDER SOLUTIONS WITH THE
FORECAST FOR THE FOLLOWING REASONS. ONE IS THAT THERE WILL BE A
SNOWPACK ACROSS MOST OF THE AREA FROM THE FIRST SYSTEM TODAY...AND
TWO IS THAT AS THE WARM FRONT LIFTS NORTH TOWARD CENTRAL VIRGINIA
OVERNIGHT TUESDAY INTO WEDNESDAY MORNING THIS SHOULD RESULT IN
PRESSURE FALLS ALONG AND SOUTH OF THE BOUNDARY. WITH RELATIVE
HIGHER PRESSURES OVER OUR REGION...THIS WOULD KEEP THE COLD AIR
IN PLACE LONGER. HAVE ALLOWED FOR FREEZING RAIN FROM NEAR THE
CITIES OF WASHINGTON AND BALTIMORE AND POINTS NORTH AND WEST
WEDNESDAY MORNING BEFORE A GRADUAL TURN OVER TO RAIN ACROSS MOST
LOCATIONS BY WEDNESDAY AFTERNOON. HOWEVER...POCKETS OF FREEZING
RAIN MAY HOLD ON ACROSS LOCATIONS WEST OF THE BLUE RIDGE AND NEAR
THE MASON DIXON LINE. HAVE KEPT THE HIGHEST ICE ACCUMULATIONS
AROUND ONE QUARTER OF AN INCH NORTH AND WEST OF THE CITIES WITH UP
TO TWO TENTHS OF AN INCH IN THE CITIES WITH LESS SOUTH AND EAST OF
THE CITIES. THEREFORE...HAVE UPGRADED THE WATCH TO A WARNING NORTH
AND WEST OF THE CITIES WITH AN ADVISORY FROM THE CITIES SOUTH AND
EAST.
THE AREA OF LOW PRESSURE WILL EVENTUALLY MOVE INTO NEW JERSEY BY
LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. DRIER AIR WILL
BRING AN END TO THE PRECIPITATION BY LATE WEDNESDAY EVENING ACROSS
MOST LOCATIONS. THERE MAY BE ENOUGH COLD AIR ON THE BACK SIDE OF
THIS SYSTEM FOR PRECIPITATION TO END AS A PERIOD OF SNOW...BUT ANY
ACCUMULATIONS SHOULD BE CONFINED TO LOCATIONS ALONG AND WEST OF THE
ALLEGHENY FRONT. COLDER CONDITIONS ARE EXPECTED OVERNIGHT WEDNESDAY
AS COLD HIGH PRESSURE BUILDS IN FROM THE WEST.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
NOT MUCH FOCUS ON LONG TERM THIS PCKG. HIPRES BUILDS THU...WITH
LGT UPSLP SNOW PSBL ALONG ALLEGHENY FRONT. NEXT IN SEQUENCE OF UPR
WAVES APRCHS FRI. HAVE TIMED FROPA FOR LATE FRI AFTN AS WAVE LIFTS
ACRS MID ATLC. WITH COLD AIR INVADING FRI EVE...PCPN ASSOCIATED
WITH THIS WAVE SHUD BE SNOW.
FAST QUASIZONAL FLOW DURG THE WKEND SHUD INDUCE WEAK SLY FLOW AT
SFC. SLGTLY WARMER AS A RESULT. NEXT IN SEQUENCE OF WAVES ARRIVES
LATE IN EXTENDED PC...DURG MON OR MON NGT. LGT SNOW AND COLD AIR
PSBL...AND HAVE INTRODUCED POPS THESE PDS.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
SNOW XPCD TO INCR IN CVRG TDA ALL TERMINALS. VSBYS 1-2SM...CIGS
AOB 1KFT...AND SNOW SHUD PERSIST MUCH OF TDA.
AN AREA OF LOW PRESSURE WILL BRING A WINTRY MIX TO THE TERMINALS
TUESDAY NIGHT INTO WEDNESDAY MORNING ALONG WITH SUBVFR CIGS AND
VSBYS. A CHANGE OVER TO RAIN IS EXPECTED ACROSS MOST OF THE
TERMINALS BY WEDNESDAY AFTERNOON...BUT TEMPERATURES MAY HOVER AROUND
FREEZING ACROSS KMRB.
THE STORM SYSTEM WILL MOVE AWAY FROM THE TERMINALS WEDNESDAY EVENING
ALLOWING FOR A NORTHWEST FLOW TO BRING DRIER CONDITIONS BY OVERNIGHT
WEDNESDAY ALONG WITH VFR CONDITIONS.
CDFNT XPCD TO MOVE THRU RGN FRI AFTN...WITH NEXT PSBLTY OF LGT PCPN.
&&
.MARINE...
SNOW XPCD TO DVLP ACRS WATERS TDA. AN AREA OF LOW PRESSURE WILL
BRING A WINTRY MIX OF PRECIPITATION TUESDAY NIGHT ACROSS THE
WATERS INTO WEDNESDAY MORNING. LOW PRESSURE WILL MOVE OVER THE
WATERS WEDNESDAY AFTERNOON AND THEN OFF TO THE NORTHEAST WEDNESDAY
NIGHT. A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR NORTHWEST WINDS
BEHIND THE LOW WEDNESDAY NIGHT.
CDFNT TO MOVE ACRS RGN FRI AFTN. POTENTIAL FOR INCRD WINDS DURG
AND AFTER FROPA...ALONG WITH LGT PCPN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR MDZ011-
013-014-016.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR MDZ009-010.
WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR MDZ003>007-
501-502.
WINTER WEATHER ADVISORY UNTIL 6 AM EST WEDNESDAY FOR MDZ017-
018.
VA...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR
VAZ052>057.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR VAZ036>042-
050-051.
WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR VAZ021-
025>031.
WV...WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR WVZ050>055-
501>504.
MARINE...NONE.
&&
KRAMAR/LASORSAHazardous weather outlook, Jan 26, 10:27 PM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 PM EST MON JAN 26 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1027 PM EST MON JAN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 AM TO 6 PM TUESDAY
FOR ALL COUNTIES EXCEPT CALVERT AND ST. MARYS. LIGHT SNOW IS
EXPECTED TUESDAY MORNING AND AFTERNOON ACROSS THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS. SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE POSSIBLE.
A SECOND ROUND OF WINTRY PRECIPITATION IS EXPECTED TUESDAY NIGHT
AND WEDNESDAY MORNING. A WINTER STORM WATCH IS IN EFFECT FROM 6 PM
TUESDAY THROUGH 6 PM WEDNESDAY FOR THE AREA WITH THE EXCEPTION OF
LOWER SOUTHERN MARYLAND...AND SPOTSYLVANIA STAFFORD AND KING
CHARLES COUNTIES. PLEASE REFER WBCWSWLWX /WWSU41/ TO FURTHER
DETAILS.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1027 PM EST MON JAN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
LIGHT SNOW IS EXPECTED TO BEGIN TO DEVELOP ACROSS WESTERN MARYLAND
AND THE EASTERN WEST VIRGINIA PANHANDLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 AM TO 6 PM TUESDAY.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE
OUTLOOK AREA.
A SECOND ROUND OF WINTRY PRECIPITATION IS EXPECTED TUESDAY NIGHT
AND WEDNESDAY. A WINTER STORM WATCH IS IN EFFECT FROM 6 PM
TUESDAY THROUGH 6 PM WEDNESDAY. PLEASE REFER WBCWSWLWX /WWSU41/ TO
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Winter Storm, Albemarle
- When
- January 27, 5:00 AM EST to January 28, 12:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Ice accumulation of three tenths of an inch was reported in Overton.
Winter Storm, Nelson
- When
- January 27, 5:00 AM EST to January 28, 12:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulation of at least a quarter inch was reported throughout the county.
Winter Storm, Arlington
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Ice accumulation of at least a quarter inch was reported throughout the county. Snow and sleet accumulation were estimated around 1 to 2 inches.
Winter Storm, Augusta
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Ice accumulation around a quarter of an inch was reported throughout the county.
Winter Storm, Rockingham
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Ice accumulation around a quarter of an inch was reported throughout the county.
Winter Storm, Frederick
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Ice accumulation around a quarter of an inch was reported throughout the county. Snow and sleet accumulation of 2 to 3 inches was also reported throughout the county.
Winter Storm, Clarke
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Ice accumulation around a quarter of an inch was reported throughout the county. Snow and sleet accumulation of 2 to 3 inches was also reported throughout the county.
Winter Storm, Culpeper
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Ice accumulation around a quarter of an inch was reported throughout the county. Snow and sleet accumulation of 2 to 3 inches was also reported throughout the county.
Winter Storm, Fairfax
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Ice accumulation around a quarter of an inch was reported throughout the county. Snow and sleet accumulation around 2 inches was also reported throughout the county.
Winter Storm, Fauquier
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Fauquier forecast zone
- Reported by
- Trained Spotter
Ice accumulation around a quarter of an inch was reported throughout the county. Snow and sleet accumulation around 2 to 3 inches was also reported throughout the county.
Winter Storm, Greene
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Ice accumulation of thirty-five hundredths of an inch was reported in Standardsville. Snow and sleet accumulation of seven tenths of an inch was also reported in Standardsville.
Winter Storm, Loudoun
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Loudoun forecast zone
- Reported by
- Trained Spotter
Ice accumulation of at least a quarter inch was reported across the county. Snow and sleet accumulation around 2 inches was also reported throughout the county.
Winter Storm, Madison
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Ice accumulation around a quarter inch was reported across the county. Snow and sleet accumulation 1 inch was estimated across the county.
Winter Storm, Orange
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Ice accumulation around a quarter inch was reported across the county. Snow and sleet accumulation 1 inch was estimated across the county.
Winter Storm, Page
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Ice accumulation around a quarter inch was reported across the county. Snow and sleet accumulation 1 inch was estimated across the county.
Winter Storm, Rappahannock
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Ice accumulation of at least one quarter of an inch was reported throughout the county. Snow and sleet accumulation was estimated around 1 to 2 inches throughout the county.
Winter Storm, Shenandoah
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Ice accumulation of at least one quarter of an inch was reported throughout the county. Snow and sleet accumulation around 2 inches was also reported throughout the county.
Winter Storm, Warren
- When
- January 27, 5:00 AM EST to January 28, 1:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Ice accumulation of at least one quarter of an inch was reported throughout the county. Snow and sleet accumulation around 2 inches was estimated throughout the county.
Winter Weather, Prince William
- When
- January 27, 5:00 AM EST to 1:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Ice accumulation of one tenth of an inch was reported in Haymarket. Snow and sleet accumulation around 2 inches was estimated throughout the county.
Winter Weather, Spotsylvania
- When
- January 27, 5:00 AM EST to 8:00 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Ice accumulation of one tenth of an inch was reported throughout the county. Snow and sleet accumulation up to one inch was also reported throughout the county.
Winter Weather, Stafford
- When
- January 27, 5:00 AM EST to 8:00 AM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Ice accumulation around one tenth of an inch was estimated throughout the county. Snow and sleet accumulations around one inch were also estimated throughout the county.
Winter Weather, King George
- When
- January 27, 5:00 AM EST to 8:00 AM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Ice accumulation around one tenth of an inch was estimated throughout the county. Snow and sleet accumulations around one inch were also estimated throughout the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Ice Storm in Virginia, January 27 to 28, 2009$41,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147747, 147749, 147750, 147751, 147752, 147753, 147754, 147755, 147756, 147757, 147758, 147761, 147763, 147765, 147766, 147767, 147768, 147769, 147774, 147777, 147778, 147779.